Illinois, 2002

Hail in Illinois, March 29, 2002

March 29, 2002 · NWS PAH · 2 events in 1 county or zone

Nickel size hail was reported near Wayne City. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Nickel size hail was reported near Wayne City. Quarter size hail was reported at the intersection of Interstate 64 and U.S. Highway 45.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 2:40 AM CST, 8 hours 59 minutes earlier.

Area forecast discussion, Mar 29, 2:40 AM CST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 AM CST FRI MAR 29 2002

AFTER A SERIES OF JACK RABBIT JUMPS BY THE ETA AND AVN...THESE AND
OTHER NUMERICAL MODELS APPEAR TO BE RESOLVING THE PASSAGE OF THE
NEXT WEATHER SYSTEM TODAY. ALTHOUGH THE FOCUS HAS BEEN ON THE SRN CA
LOW...THE DYNAMICS HAVE CHANGED DRAMATICALLY ENOUGH IN THE NRN 1/2
OF THE U.S. WHICH HAS BEEN IN LOW AMPLITUDE FLOW...UNTIL JUST
RECENTLY.

THE FUNDAMENTAL DEVELOPMENT OF THE CLOSED LOW OVER S CENTRAL CANADA
HAS PLACED THE PAH FORECAST AREA IN A FAVORABLE POSITION OF
THUNDERSTORMS TODAY AND TONIGHT...SOME EVEN SEVERE. THE 30H 150 KT
JETLET OVER NW MT AT 29/00Z...SHOULD HELP SHARPEN THE BAROCLINIC
ZONE OVER THE NRN PLAINS THROUGH 12Z. SOME ENHANCEMENT OF CONVECTION
APPEARS TO BE ALREADY SHOWING UP NEAR THE EXIT REGION OF THIS JET
MAX WITH THE CONVECTION OVER ERN NE.

THE PAH FORECAST AREA SEEMS TO BE ON THE SRN EDGE OF A SPLIT JET
FLOW...WHICH IS MAXIMIZED AROUND 00Z SAT. ETA/AVN ARE EXTREMELY
SIMILAR IN WIND SPEEDS WITH THE JET STRUCTURE IN THE 700-300 MB
LAYER THROUGH 12Z...WITH AVN ONLY SLIGHTLY STRONGER WITH WIND SPEEDS
ACRS NORTHERN MO AND IL.

THE ENHANCEMENT OF THE BAROCLINIC ZONE THROUGOUT THE DAY...AS THE
UPPER LOW IN CANADA TIGHTENS...IS EVIDENT IN THE 1000-850 AND
700-300 LAYER Q SUB N VECTOR DIVERENGE PLOTS. CURRENT CONVECTION
LINES UP VERY WELL WITH THE Q VECTOR REGIONS...SO AGEO CIRCULATION
TO SUPPORT SUSTAINED CONVECTION THIS AFTERNOON AND EVENING DOES NOT
APPEAR TO BE A PROBLEM.

THE 925 AND 850 MB MANDATORY CHARTS AT 00Z HAVE ALREADY SHOWN A
NARROW RIBBON OF DECENT LOW LEVEL MSTR FROM WRN LA/AR...ACROSS CNTRL
MO INTO THE GREAT LAKES REGION. ALTHOUGH THE AVN IS 3-5 DEGREES
HIGHER WITH THE SURFACE DEWPOINT REFLECTION OF THE MOISTURE
INFLUX...BOTH THE ETA/AVN SUGGEST THAT AMPLE MOISTURE WILL BE IN
PLACE CLOSE TO PEAK HEATING TIME FROM MIDDAY ONWARD.

INSTABILITY-WISE...WITH THE APPROACH OF THE JET MAX...WHICH SHOULD
STRETCH AND COOLER THE UPPER LEVELS /I.E. SHARPEN LAPSE RATES/...ETA
AND AVN BRING IN DECENT INSTABILITY...EVEN BY 18Z TODAY. SFC CAPES
IN EXCESS OF 1000J/KG ARE EVIDENT ALONG THE SURFACE FRONT /TRIGGER
FOR SURFACE-BASED PARCELS...ESPECIALLY ALONG SERN MO/WRN KY AND SWRN
IN. THIS AREA IS ALREADY OUTLOOKED BY SPC FOR DAY 1.

THE CONVECTION SHOULD START AS AN EXPANDING AREA OF SHOWERS IN
WESTERN AND CENTRAL MO THIS MORNING...EVENTUALLY BECOMING A LINE OF
SHWRS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE PAH
FORECAST AREA. THERE MAY BE SOME INITIAL CAPPING IN PLACE TO SLOW
DEVELOPMENT AT FIRST...BUT AS THE COUPLED JET PTTN MOVES IN
PLACE...THERE SHOULD BE DECENT LIFT AND CIRCULATION TO DEVELOP
DECENT CONVECTION THIS AFTERNOON.

IN LATTER PERIODS...SUN/MON FORCING ALONG THE FRONTAL BOUNDARY MAY
KEEP A CHANCE OF PCPN ALONG THE SOUTHERN BORDER COUNTIES OF THE CWA.
I WILL NEED TO DETERMINE AT PRESS TIME WHETHER A MENTION OF PCPN
NEEDS TO BE KEPT IN OR INTRODUCED FOR THIS PACKAGE.

I WILL GO WITH A BLEND OF AVN/FWC TEMPS...FAVORING THE WARMER FWC
TEMPS WHERE FULL/PARTIAL LATE MARCH SUN AND WAA IS IN PLACE.

FOR CONSISTENCY SAKE...I WILL NOT BE CONSIDERING ANY CHANGES TO THE
EXTENDED FCST PERIOD WITH THIS PACKAGE.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, Mar 29, 6:00 AM CST, 5 hours 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CST FRI MAR 29 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT OVER MUCH OF THE QUAD STATE AREA. THE SLIGHT RISK
AREA GENERALLY LIES SOUTH OF A LINE THAT EXTENDS FROM VAN BUREN
MISSOURI...TO CAPE GIRARDEAU MISSOURI...TO VIENNA ILLINOIS...TO
EVANSVILLE AND DALE INDIANA.

DISCUSSION...
THE AIR ACROSS THE QUAD STATE REGION WILL DESTABILIZE TODAY AS
SURFACE TEMPERATURES WARM INTO THE 70S...AND A COLD FRONT APPROACHES
FROM THE CENTRAL PLAINS. IN ADDITION...AN AREA OF LOW PRESSURE
ALOFT WILL DROP SOUTHEAST INTO THE MID MISSISSIPPI VALLEY BY EARLY
AFTERNOON. THIS SCENARIO WILL SET OFF SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST MISSOURI...
EXTREME SOUTHERN ILLINOIS...MUCH OF WESTERN KENTUCKY AND EXTREME
SOUTHWEST INDIANA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS DURING
THE AFTERNOON AND EARLY EVENING...WITH DAMAGING WINDS AND HAIL BEING
THE PRIMARY THREATS. THE STORMS WILL END LATER FRIDAY EVENING AS
THE COLD PUSHES SOUTH OF THE AREA.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

OUTLOOK FOR SATURDAY...
A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY...
WITH PARTLY CLOUDY SKIES EXPECTED.

&&

MEFFERT
Special weather statement, Mar 29, 6:00 AM CST, 5 hours 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CST FRI MAR 29 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT OVER MUCH OF THE QUAD STATE AREA. THE SLIGHT RISK
AREA GENERALLY LIES SOUTH OF A LINE THAT EXTENDS FROM VAN BUREN
MISSOURI...TO CAPE GIRARDEAU MISSOURI...TO VIENNA ILLINOIS...TO
EVANSVILLE AND DALE INDIANA.

DISCUSSION...
THE AIR ACROSS THE QUAD STATE REGION WILL DESTABILIZE TODAY AS
SURFACE TEMPERATURES WARM INTO THE 70S...AND A COLD FRONT APPROACHES
FROM THE CENTRAL PLAINS. IN ADDITION...AN AREA OF LOW PRESSURE
ALOFT WILL DROP SOUTHEAST INTO THE MID MISSISSIPPI VALLEY BY EARLY
AFTERNOON. THIS SCENARIO WILL SET OFF SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST MISSOURI...
EXTREME SOUTHERN ILLINOIS...MUCH OF WESTERN KENTUCKY AND EXTREME
SOUTHWEST INDIANA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS DURING
THE AFTERNOON AND EARLY EVENING...WITH DAMAGING WINDS AND HAIL BEING
THE PRIMARY THREATS. THE STORMS WILL END LATER FRIDAY EVENING AS
THE COLD FRONT PUSHES SOUTH OF THE AREA.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

OUTLOOK FOR SATURDAY...
A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY...
WITH PARTLY CLOUDY SKIES EXPECTED.

&&

MEFFERT
Special weather statement, Mar 29, 8:02 AM CST, 3 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
802 AM CST FRI MAR 29 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER EXTREME SOUTHEAST MISSOURI...MUCH WESTERN KENTUCKY AND
AND THE SOUTHERN TIP ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY OVER THE THE REMAINDER OF THE QUAD STATE AREA.
THE MODERATE RISK AREA GENERALLY COVERS LOCATIONS SOUTH OF A
LINE THAT EXTENDS FROM NEAR DEXTER MISSOURI...TO VIENNA ILLINOIS...
TO EVANSVILLE INDIANA...TO OWENSBORO KENTUCKY.

DISCUSSION...
THE AIR ACROSS THE QUAD STATE REGION WILL CONTINUE TO DESTABILIZE
TODAY AS SURFACE TEMPERATURES WARM TO NEAR 70...AND A COLD FRONT
APPROACHES FROM THE CENTRAL PLAINS. IN ADDITION...AN AREA OF LOW
PRESSURE ALOFT WILL DROP SOUTHEAST INTO THE MID MISSISSIPPI VALLEY BY
EARLY AFTERNOON. THIS SCENARIO WILL SET OFF NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY...ESPECIALLY OVER SOUTHEAST MISSOURI...EXTREME
SOUTHERN ILLINOIS...MUCH OF WESTERN KENTUCKY AND EXTREME SOUTHWEST
INDIANA. SOME OF THESE STORMS WILL LIKELY REACH SEVERE LEVELS...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THE STORMS
WILL END LATER THIS EVENING AS THE COLD FRONT PUSHES SOUTH OF THE
AREA.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND EARLY TONIGHT.

OUTLOOK FOR SATURDAY...
A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY...
WITH PARTLY CLOUDY SKIES EXPECTED.

&&

MEFFERT
Special weather statement, Mar 29, 11:19 AM CST, 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 AM CST FRI MAR 29 2002

...SEVERE THUNDERSTORM WATCH NUMBER 45 CONTINUES THROUGH 100 PM FOR
SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS...
...TORNADO WATCH NUMBER 46 IS IN EFFECT UNTIL 400 PM CST FOR
WESTERN KENTUCKY...SOUTHWEST INDIANA AND REMAINDER OF SOUTHERN
ILLINOIS...

SEVERE THUNDERSTORM WATCH 45 INCLUDES THE FOLLOWING COUNTIES.

IN SOUTHEAST MISSOURI...

CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...STODDARD...PERRY
...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID.

IN SOUTHERN ILLINOIS...

PERRY...JACKSON...UNION AND ALEXANDER.

TORNADO WATCH 46 INCLUDES THE FOLLOWING COUNTIES.

IN SOUTHERN ILLINOIS...

JEFFERSON...FRANKLIN...WILLIAMSON...JOHNSON...PULASKI...MASSAC
...WAYNE...HAMILTON...SALINE...POPE...EDWARDS...WABASH...WHITE
...GALLATIN AND HARDIN.

IN WESTERN KENTUCKY...

BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES
...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG
...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS
...MCLEAN...MUHLENBERG...CHRISTIAN...TODD.

IN SOUTHWEST INDIANA...

GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
March 29, 11:39 AM CST
Where
Wayne County, 1 mi W of Wayne City
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.350, -88.600

Hail, Wayne

When
March 29, 12:04 PM CST
Where
Wayne County, 1 mi SE of Barnhill
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.267, -88.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280252, 5280253.